Skip to main content Accessibility help




We describe techniques for constructing models of size continuum in ω steps by simultaneously building a perfect set of enmeshed countable Henkin sets. Such models have perfect, asymptotically similar subsets. We survey applications involving Borel models, atomic models, two-cardinal transfers and models respecting various closure relations.



Hide All
[1]Ackerman, N., Freer, C., and Patel, R., Invariant measures concentrated on countable structures. Forum of Mathematics Sigma, vol. 4 (2016), no. e17, p. 59.
[2]Baldwin, J. T., Categoricity, University Lecture Notes, vol. 51, American Mathematical Society, Providence, USA, 2009.
[3]Baldwin, J. T., The explanatory power of a new proof: Henkin’s completeness proof, Philosophy of Mathematics: Truth, Existence and Explanation (Piazza, M. and Pulcini, G., editors), FilMat 2016 Studies in the Philosophy of Mathematics, Springer-Verlag, Berlin, 2018, pp. 147162.
[4]Bays, M., Categoricity results for exponential maps of 1-dimensional algebraic groups & Schanuel Conjectures for Powers and the CIT, Ph.D. thesis, Oxford, 2009. Available at∼bays/dist/thesis/.
[5]Baldwin, J. T., Laskowski, M. C., and Shelah, S., Constructing many atomic models in${\aleph _1}$.. Journal of Symbolic Logic, vol. 81 (2016), pp. 11421162.
[6]Bays, M. and Zilber, B. I., Covers of multiplicative groups of an algebraically closed field of arbitrary characteristic. Bulletin of the London Mathematical Society, vol. 43 (2011), pp. 689702.
[7]Henkin, L., The completeness of the first-order functional calculus. Journal of Symbolic Logic, vol. 14 (1949), pp. 159166.
[8]Hjorth, G., Knight’s model, its automorphism group, and characterizing the uncountable cardinals. Journal of Mathematical Logic, vol. 8 (2002), pp. 113144.
[9]Hjorth, G., A note on counterexamples to Vaught’s conjecture. Notre Dame Journal of Formal Logic, vol. 48 (2007), no. 1, pp. 4951.
[10]Hafner, J. and Mancosu, P., The varieties of mathematical explanation, Visualization, Explanation, and Reasoning Styles in Mathematics (Mancosu, P., Jorgensen, K. F., and Pedersen, S., editors), Springer, Berlin, 2005, pp. 251–249.
[11]Hrushovski, E. and Shelah, S., Stability and omitting types. Israel Journal of Mathematics, vol. 74 (1991), pp. 289321.
[12]Hirschfeldt, D., Shore, R., and Slaman, T., The atomic model theorem and type omitting. Transactions of the American Mathematical Society, vol. 361 (2009), pp. 58055837.
[13]Keisler, H. J., Model Theory for Infinitary Logic, North-Holland, Amsterdam, 1971.
[14]Kirby, J., On quasiminimal excellent classes. Journal of Symbolic Logic, vol. 75 (2010), pp. 551564.
[15]Kim, B., Kim, H.-J., and Scow, L., Tree indiscernibilities, revisited. Archive for Mathematical Logic, vol. 53 (2015), no. 2–14, pp. 211232.
[16]Knight, J. F., A complete ${L_{{\omega _1},\omega }}$-sentence characterizing${\aleph _1}$.. Journal of Symbolic Logic, vol. 42 (1977), pp. 151161.
[17]Kueker, D. W., Uniform theorems in infinitary logic, Logic Colloquium 77 (Macintyre, A., Pacholski, L., and Paris, J., editors), North Holland, Amsterdam, 1978, pp. 161170.
[18]Lachlan, A. H., A property of stable theories. Fundamenta Mathematicae, vol. 77 (1972), pp. 920.
[19]Laskowski, M. C. and Shelah, S., On the existence of atomic models. Journal of Symbolic Logic, vol. 58 (1993), pp. 11891194.
[20]Montalbán, A. and Nies, A., Borel structures, a brief survey, Effective Mathematics of the Uncountable (Greenberg, N., Hamkins, J. D., Hirschfeldt, D., and Miller, R., editors), Lecture Notes in Logic, vol. 41, Association of Symbolic Logic/Cambridge University Press, 2013, pp. 124134.
[21]Resnik, M. and Kushner, D., Explanation, independence, and realism in mathematics. The British Journal for the Philosophy of Science, vol. 38 (1987), pp. 141158.
[22]Rucker, R., White Light, Ace, New York, 1980.
[23]Shelah, S., Categoricity in ${\aleph _1}$of sentences in.${L_{{\omega _1},\omega }}\left( Q \right)$. Israel Journal of Mathematics , vol. 20 (1975), pp. 127148. Sh index 48.
[24]Shelah, S., A two-cardinal theorem. Proceedings of the American Mathematical Society, vol. 48 (1975), pp. 207213. Sh index 37.
[25]Shelah, S., A two-cardinal theorem and a combinatorial theorem. Proceedings of the American Mathematical Society, vol. 62 (1976), pp. 134136. Sh index 49.
[26]Shelah, S., Classification Theory and the Number of Nonisomorphic Models, North-Holland, Amsterdam, 1978.
[27]Shelah, S., Classification theory for nonelementary classes. I. The number of uncountable models of $\psi \in {L_{{\omega _1}\omega }}$part A . Israel Journal of Mathematics , vol. 46 (1983), no. 3, pp. 212240. Sh index 87a.
[28]Shelah, S., Classification theory for nonelementary classes. II. The number of uncountable models of $\psi \in {L_{{\omega _1}\omega }}$part B . Israel Journal of Mathematics , vol. 46 (1983), no. 3, pp. 241271. Sh index 87b.
[29]Shelah, S., Borel sets with large squares. Fundamenta Mathematica, vol. 159 (1999), pp. 150. Sh index 522.
[30]Shelah, S. and Väänänen, J., Recursive logic frames. Mathematical Logic Quarterly, vol. 52 (2006), pp. 151164.
[31]Vaught, R. L., Denumerable models of complete theories, Infinitistic Methods, Proceedings of the Symposium on the Foundations of Mathematics, Warsaw, 1959, Państwowe Wydawnictwo Naukowe, Warsaw, 1961, pp. 303321.
[32]Zilber, B. I., A categoricity theorem for quasiminimal excellent classes, Logic and its Applications (Blass, A. and Zhang, Y., editors), Contemporary Mathematics, vol. 380, American Mathematical Society, Providence, RI, 2005, pp. 297306.



Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed